Alert archive / Colorado / Frost Advisories in 2024

Frost Advisory 4, NWS Pueblo, CO

September 18, 20245 counties in Colorado

NWS Pueblo, CO issued this frost advisory at Sep 18, 2024, 3:54 AM MDT for 5 counties in Colorado. It took effect at Sep 19, 2024, 3:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2024, 3:54 AM MDT (09:54 UTC)
In effect from
Sep 19, 2024, 3:00 AM MDT
Expired
Sep 19, 2024, 8:00 AM MDT
In force
5 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2024-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2024-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS75 KPUB 180954
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
354 AM MDT Wed Sep 18 2024

COZ069>071-181800-
/O.NEW.KPUB.FR.Y.0004.240919T0900Z-240919T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Including Del Norte, San Luis, Blanca, Sanford, Center, Fort
Garland, La Jara, Antonito, Monte Vista, Alamosa, and Manassa
354 AM MDT Wed Sep 18 2024

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MDT THURSDAY...

* WHAT...Temperatures as low as 31 will result in frost formation.

* WHERE...San Luis Valley.

* WHEN...From 3 AM to 8 AM MDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at http://www.weather.gov/pub

KT
5 follow-up statements
774 
WWUS75 KPUB 181703
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1103 AM MDT Wed Sep 18 2024

COZ069>071-190115-
/O.CON.KPUB.FR.Y.0004.240919T0900Z-240919T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Including Manassa, Blanca, Monte Vista, Center, Fort Garland, La
Jara, Sanford, Del Norte, San Luis, Antonito, and Alamosa
1103 AM MDT Wed Sep 18 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...San Luis Valley.

* WHEN...From 3 AM to 8 AM MDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at http://www.weather.gov/pub

MG
397 
WWUS75 KPUB 182014
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
214 PM MDT Wed Sep 18 2024

COZ069>071-190415-
/O.CON.KPUB.FR.Y.0004.240919T0900Z-240919T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Including Manassa, Blanca, Monte Vista, Center, Fort Garland, La
Jara, Sanford, Del Norte, San Luis, Antonito, and Alamosa
214 PM MDT Wed Sep 18 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...San Luis Valley.

* WHEN...From 3 AM to 8 AM MDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at http://www.weather.gov/pub

MG
448 
WWUS75 KPUB 190249
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
849 PM MDT Wed Sep 18 2024

COZ069>071-191100-
/O.CON.KPUB.FR.Y.0004.240919T0900Z-240919T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Including Monte Vista, Fort Garland, San Luis, Blanca, Center,
Manassa, Alamosa, Antonito, La Jara, Del Norte, and Sanford
849 PM MDT Wed Sep 18 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...San Luis Valley.

* WHEN...From 3 AM to 8 AM MDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at http://www.weather.gov/pub

Hodanish
323 
WWUS75 KPUB 190741
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
141 AM MDT Thu Sep 19 2024

COZ069>071-191400-
/O.CON.KPUB.FR.Y.0004.240919T0900Z-240919T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Including Sanford, Center, Blanca, Manassa, Alamosa, Monte Vista,
Del Norte, San Luis, Fort Garland, Antonito, and La Jara
141 AM MDT Thu Sep 19 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost formation.

* WHERE...San Luis Valley.

* WHEN...Until 8 AM MDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at http://www.weather.gov/pub

KT
249 
WWUS75 KPUB 191341
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
741 AM MDT Thu Sep 19 2024

COZ069>071-191445-
/O.EXP.KPUB.FR.Y.0004.000000T0000Z-240919T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Including Sanford, Fort Garland, San Luis, Del Norte, La Jara,
Center, Antonito, Monte Vista, Alamosa, Blanca, and Manassa
741 AM MDT Thu Sep 19 2024

...FROST ADVISORY WILL EXPIRE AT 8 AM MDT THIS MORNING...

Temperatures will quickly increase through the rest of the day.

$$

Visit us at http://www.weather.gov/pub

MG

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this frost advisory went out at Sep 17, 11:32 PM MDT, 4 hours 22 minutes earlier. Its key messages:

  • Strong to severe storms possible rest of this afternoon and early evening across the plains.
  • Patchy frost/light freeze possible for central San Luis Valley tonight.
  • Dry and breezy on Thursday. Spotty near-critical fire weather conditions are expected across the area.
  • Cooler and wetter conditions this weekend across the area. Best chance of showers and storms will be on Saturday.
Area forecast discussion, Sep 17, 11:32 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1132 PM MDT Tue Sep 17 2024

.KEY MESSAGES...

- Strong to severe storms possible rest of this afternoon and early
  evening across the plains.

- Patchy frost/light freeze possible for central San Luis Valley
  tonight.

- Dry and breezy on Thursday. Spotty near-critical fire weather
  conditions are expected across the area.

- Cooler and wetter conditions this weekend across the area.
  Best chance of showers and storms will be on Saturday.

&&

.UPDATE...
Issued at 656 PM MDT Tue Sep 17 2024

Update to allow Severe Thunderstorm Watch to expire as
scheduled over the remainder of the southern and eastern
plains. Strong storms are likely to continue until 8PM across
portions of eastern Las Animas, Bent, Prowers, and Baca
counties, but storms are expected to remain sub-severe through
the remainder of the evening.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 308 PM MDT Tue Sep 17 2024

Currently

At 2 pm, A line of broken storms extended from just west of COS S-
sw'd into the southern Sangres. Other additional showers and storms
were noted over the CONTDVD region. Over the plains the atmosphere
was destabilizing and winds aloft were increasing. SPC has already
issued a watch for the region and lasts until early evening.

Rest of today into early evening...

Storms will continue to progress steadily northeastward. Given the
shear, storms will likely move across the region as a broken line.
Dewpts were noted in the U40s to lower 50s, and CAPE values were
around 500-1000 Js, with the better instability generally east of a
line from KLIC to KTAD. Strong forcing was pushing out in advance of
a negatively tilted closed low pushing east-northeast out of Nevada.

Main severe threat continues to be strong winds, as HRRR guidance
continues to show strong gusts with storms, and the environment is
favorable for strong gusts given the well mixed lower atmosphere and
DCAPE values greater than 1000 Js over the far eastern plains.

Overall, activity should move out of the region by early to mid
evening.

Later tonight through tomorrow...

Much drier air will advect in behind this system and dry weather is
expected tonight into tomorrow all areas. Only weather concern will
be the San Luis valley where temps will be in the 32-34 range and
pockets of frost are likely over the central valley floor.

Temps tomorrow will be above normal over the plains, with mid 80 to
around 90F plains and L70s valleys.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 308 PM MDT Tue Sep 17 2024

Thursday...

Dry and warm conditions will persist across the area on Thursday as
we sit in between two upper lows. Breezy southwest flow will have
temperatures remain mostly steady, with highs in the mid-high 80s
over the plains while the high valleys remain in the 70s. With the
dry airmass remaining in place, Rh values will hover around 15-20
percent through most of the afternoon, while surface winds sit
around 10-15 mph. Unless we get more mixing than the models are
expecting, which is possible but not likely, critical fire weather
conditions will be marginal. Otherwise, the day will be relatively
quiet.

Friday Onwards...

Models have reached better agreement on the track of the next
incoming low as we approach this weekend. Friday will largely be a
transition day, with high temperatures about 5 degrees higher than
Thursday, along with slightly increased moisture from the incoming
system.

As we move into Saturday, models have continued trending south with
the evolution of the upper level pattern, now sending a closed low
directly over Colorado. As it moves in, a cold front will push south
across the area late Friday night into early Saturday. Along the
front, localized convergence and a good amount of monsoon moisture
could net us a healthy amount of precipitation. The exact amounts,
as well as what kind of precipitation (convective vs more
stratiform) we may see will largely be dependent on frontal timing
and instability. As of now, the GFS only shows a few hundred J/kg of
CAPE over the plains, and the system is moving relatively quickly,
so amounts may not be all that high. However, there is still time
for these details to become better resolved in the data.

There is still a bit of uncertainty amongst the model guidance with
regards to the speed of the low as well. The GFS has consistently
been one of the faster models, and the Canadian has been largely
tagging along the last few runs. However, the EC is currently
looking slow compared to the other deterministic guidance by several
hours. Additionally, any shift to the N-S extent of the track will
have a big impact on precip amounts. High temperatures will drop
around 10 degrees as well, in mainly in the 70s to low-80s out east.

For Sunday, post-frontal air will cool us off even more, with highs
in the 60s-70s across the CWA. Some isolated-scattered POPS remain,
but at this point models begin to diverge again on the departure of
the low. Most of the better forcing and moisture will be off to our
north and east, though if the low intensifies faster we may get some
more potent wraparound precipitation into the Palmer Divide. Still
plenty of time for those details to be resolved. Models are much
less clear beyond that, though the cooler pattern may possibly
extend into early next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1132 PM MDT Tue Sep 17 2024

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS, for the next 24 hours. winds will be light and diurnally driven.
Very little if any clouds are expected.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...EHR
SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...KT
Hazardous weather outlook, Sep 17, 11:42 AM MDT, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Tue Sep 17 2024

COZ058>089-093>099-181745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Tue Sep 17 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected to develop across the entire region
today as an intense Pacific storm moves just to the north of the
region. The primary concern will be wind gusts to 40 to 60 mph in
the mountains and valleys,  and 60 to 80 mph over the plains.
Hail up to the size of Ping Pong balls is also possible.

Localized heavy rain will also be possible, but the storms will be
moving rather quickly to the northeast at 25 to 35 mph.

Strong winds of 20 to 40 mph outside of thunderstorms will occur
over the eastern plains through the afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm, dry and breezy conditions are in the offing for Wednesday
through Friday, with the potential for spotty critical fire weather
conditions across portions of the southeast plains. The dry conditions
will also allow for seasonally cool overnight lows with the potential
for near freezing temperatures across the high mountain valleys
through the end of the work week.

Cooler temperatures with increasing chances for showers and
possibly strong thunderstorms can be expected for the weekend,
especially on Saturday, as another rather strong Pacific storm
system moves across the Rockies. There will be the potential for
snowfall across the highest mountain peaks this weekend with the
passage of this weather system.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be near certain over the region this afternoon into mid evening.

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:12 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers18 min
Sep 17, 6:14 PM MDTSpecial Weather StatementPUBBaca46 min
Sep 17, 6:27 PM MDTSpecial Weather StatementPUBBent33 min
Sep 17, 6:59 PM MDTSpecial Weather StatementPUBBent31 min
Sep 17, 8:23 PM MDTSpecial Weather StatementPUBBaca37 min
Sep 17, 8:57 PM MDTSpecial Weather StatementPUBBaca33 min

Nearby

Frost Advisories in Colorado, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.